Ohio, 2013

Hail and Damaging Winds in Ohio, July 23, 2013

July 23, 2013 · NWS CLE · 13 events in 9 counties and zones

Severe thunderstorms developed in northeast Ohio during the afternoon and early evening hours as strong instability developed in the warm sector ahead of an approaching cold front. Energy moving through the flow aloft helped to kick off thunderstorms with numerous reports of hail and some wind damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
$15,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Severe thunderstorms developed in northeast Ohio during the afternoon and early evening hours as strong instability developed in the warm sector ahead of an approaching cold front. Energy moving through the flow aloft helped to kick off thunderstorms with numerous reports of hail and some wind damage across the area. Quarter size hail occurred in downtown Cleveland and continued through the eastern suburbs. The most noteworthy hail was observed in southeastern Stark County near Maximo where there was approximately a three mile long by quarter mile wide swath of hail damage to crops and buildings. The hail was reported to be golf ball size or larger with significant damage to corn and soybean crops reported. Golf ball size hail was also reported in Grafton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 12:54 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 23, 12:54 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
154 PM EDT TUE JUL 23 2013

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE ACROSS THE
LOCAL AREA THIS AFTERNOON. CANADIAN HIGH PRESSURE WILL BEGIN TO
BUILD OVER THE REGION FROM THE NORTHWEST ON WEDNESDAY. ANOTHER
FRONTAL SYSTEM IS EXPECTED TO AFFECT THE REGION ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONTINUING TO MONITOR LATEST RADAR AND SATELLITE TRENDS FOR
EXPANSION OF CONVECTION THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
STARTING TO MOVE INTO THE NE LAKESHORE WITH ENHANCED CU FIELD
EXTENDING SW ACROSS OHIO. MEANWHILE CLOUDS HAVE CLEARED OUT IN NW
OHIO WITH SUBSIDENCE BEHIND THE SHORTWAVE. THE FORECAST HAS BEEN
UPDATED TO REFLECT TRENDS WITH SCATTERED ACTIVITY STILL EXPECTED
TO FILL IN ACROSS NE OHIO. GREATER UNCERTAINTY IS HOW THINGS WILL
PLAY OUT IN THE WEST AS THE FRONT IN MICHIGAN APPROACHES LATER
THIS AFTERNOON. SEVERAL OF THE HI-RES MODELS SHOW COVERAGE OF
STORMS EXPANDING IN NRN OHIO AS THE STRONGER FRONTAL FORCING
APPROACHES. STILL UNSURE ABOUT WHAT INFLUENCE THE DRIER MID-
LEVEL AIR WILL HAVE ON THIS. EXPECTING IT TO BE A FEW HOURS BEFORE
THE WESTERN COUNTIES SEE ANYTHING...BUT WILL CONTINUE TO CARRY A
CHANCE AS WE WATCH THE EVOLUTION OF STORMS WITH THE FRONT.

PREVIOUS DISCUSSION...REGIONAL RADARS SHOW SHOWERS MOVING INTO WESTERN LAKE
ERIE ON THE LEADING EDGE OF THE DEEPER MOISTURE AS EVIDENCED BY
THE 12Z DTX SOUNDING. THIS IS AHEAD OF THE ACTUAL COLD FRONT WHICH
EXTENDS FROM NEAR THE SAGINAW BAY SW TOWARDS CHICAGO. ENOUGH
HEATING IS EXPECTED TODAY FOR MODERATE INSTABILITY TO DEVELOP BY
EARLY AFTERNOON WITH AN EXPANSION OF SHOWERS AND THUNDERSTORMS AS
A SHORTWAVE MOVES THROUGH THE FLOW ALOFT. THIS WILL OCCUR OUT
AHEAD OF THE ACTUAL FRONT WHICH IS NOT PROGGED TO ARRIVE IN NW
OHIO UNTIL LATE AFTERNOON WITH DRIER AIR ALREADY WORKING INTO THE
MID- LEVELS BY THAT POINT. THE STORM PREDICTION CENTER HAS
EXPANDED THE SLIGHT RISK OF SEVERE THUNDERSTORMS BACK NORTH TO
INCLUDE CENTRAL AND EASTERN OHIO...EXTENDING AS FAR NORTH AS
MFD/CAK/YNG. 0-6KM SHEAR OF ONLY ABOUT 25 KNOTS WILL BE MARGINAL
FOR ORGANIZED CONVECTION TODAY BUT INSTABILITY SHOULD BE
SUFFICIENT FOR A FEW SEVERE STORMS FROM ANY STRONGER CLUSTERS THAT
DEVELOP. STRONG WINDS AND HAIL WILL BE THE PRIMARY THREATS FOR
TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
WILL TRY TO END THE PRECIP FROM WEST TO EAST THIS EVENING. ALL OF
THE NEW GUIDANCE SUGGESTING DRY WEATHER ALL AREAS BY 12Z. FORECAST
SOUNDINGS SHOWING A DECENT LOW LEVEL INVERSION OVERNIGHT SO THE
CLOUDS MAY BE TOUGH TO GET RID OF. DRY AIR WILL EVENTUALLY WIN OUT
ON WEDNESDAY WITH RAPID CLEARING DURING THE MORNING HOURS. THERE
WILL BE A DISTINCT AIRMASS CHANGE BEHIND THE COLD FRONT WITH
DEWPOINTS FALLING THROUGH THE 50S. HAVE CONTINUED THE RECENT TREND
OF LOWERING TEMPS A DEGREE OR TWO WITH EACH NEW MODEL RUN. TEMPS
WEDNESDAY AND THURSDAY WILL BE WELL BELOW NORMAL. READINGS WILL
BEGIN TO REBOUND ON SATURDAY.

THE NEXT THREAT FOR PRECIP WILL COME AT THE VERY END OF THE
PERIOD. A COLD FRONT WILL BEGIN DROP SOUTHEAST ACROSS THE GREAT
LAKES FRIDAY NIGHT. WESTERN LOCATIONS HAVE A SHOT AT PRECIP BY 12Z
SATURDAY.

GIVEN THE CHANGING PATTERN HAVE NOT STRAYED TOO FAR FROM GUIDANCE
TEMPS.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE COLD FRONT STILL IS EXPECTED TO SLOWLY CROSS THE AREA SAT.
COOLER AIR ARRIVING ALOFT WILL HELP WITH THE PRODUCTION OF SHRA AND
TSRA WITH THE FRONTAL PASSAGE SAT. DRIER AIR ARRIVES FOR SUN BUT THE
UPPER LOW MAY STILL BE STRONG ENOUGH FOR SOME INSTABILITY SHRA/TSRA
TO OCCUR. ANY LINGERING CONVECTION SHOULD END IN THE EVENING THEN
HIGH PRESSURE MOVING IN SHOULD PROVIDE DRY CONDITIONS FOR MOST OF
SUN NIGHT THRU MON. TEMPS SHOULD TEND TO RUN A LITTLE BELOW
NORMAL...ESPECIALLY ON SUN WHEN THE COOLEST AIR AT 850 MB SHOULD BE
IN PLACE OVER THE CWA.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TROUGH OF LOW PRESSURE OVER EASTERN OHIO WILL CONTINUE TO PRODUCE
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE COLD FROTN OVER
SOUTHEAST LOWER MICHIGAN WILL ALSO GENERATE ADDTIONAL SHOWERS AND
STORMS. THE CLUSTERS OF STORMS WILL LIKELY FILL IN OVER LAKE ERIE
DURING THE LATE AFTERNOON AND ALL THE ACTIVITY WILL SLIDE OFF TO
THE SOUTHEAST EARLY TONIGHT. UNFORTUNATELY...THIS WILL RESULT IN
"TEMPO" FORECASTS FOR A RELAITVELY LONG PERIOD OF TIME...3-6 HOURS
IN MOST FORECASTS. THE WIND WILL SHIFT FROM THE NORTH TONIGHT
BEHIND THE COLD FRONT. SOME MVFR STRATOCUMULUS IS POSSIBLE LATER
TONIGHT AND WEDNESDAY MORNING FOR PARTS OF NE OH/NW PA.

.OUTLOOK...SHOWERS AND THUNDERSTORMS MAY CAUSE NON VFR CONDITIONS
SATURDAY.

&&

.MARINE...
LIGHT WINDS WILL BEGIN TO INCREASE OUT OF THE WEST TODAY AS A COLD
FRONT PASSES ACROSS THE LAKE THIS AFTERNOON. WINDS QUICKLY TURN TO
THE NORTH THIS EVENING AND INCREASE TO ABOUT 15 TO 20 KNOTS CAUSING
WAVES TO BUILD TO 2 TO 4 FEET AND POSSIBLE 3 TO 5 FEET SO A SCA
COULD BE NEEDED FOR TONIGHT.

HIGH PRESSURE BUILDS INTO THE LAKE FROM THE WEST WED INTO WED NIGHT
AND DIMINISHES THE FLOW. THE HIGH WILL MOVE EAST OF THE LAKE BY FRI
TO ALLOW A SOUTH FLOW TO DEVELOP. A COLD FRONT REMAINS ON TRACK TO
PUSH ACROSS THE LAKE SAT AND SHIFT TO FLOW TO NW BUT WIND SPEEDS
LOOK TO INCREASE TO ONLY 10 TO 15 KNOTS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KEC/KUBINA
SHORT TERM...KUBINA
LONG TERM...ADAMS
AVIATION...KOSARIK
MARINE...ADAMS
Hazardous weather outlook, Jul 23, 1:03 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
203 PM EDT TUE JUL 23 2013

OHZ011>014-020>023-029>033-036>038-047-089-PAZ001>003-241815-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
203 PM EDT TUE JUL 23 2013

...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. THERE IS A CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS
WITH THE STRONGEST STORMS EXPECTED SOUTHEAST OF A LINE FROM MARION
TO MANSFIELD TO MEDINA. THE PRIMARY THREAT WITH THESE
THUNDERSTORMS WILL BE STRONG WINDS AND LARGE HAIL WITH THE MOST
LIKELY TIME FRAME BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ003-006>010-017>019-027-028-241815-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-
203 PM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH
THUNDERSTORMS WITH THE STRONGEST STORMS EXPECTED SOUTHEAST OF A
LINE FROM MARION TO MANSFIELD TO MEDINA. THE PRIMARY THREAT WITH
THESE THUNDERSTORMS WILL BE STRONG WINDS AND LARGE HAIL WITH THE
MOST LIKELY TIME FRAME BETWEEN 1 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-142>145-162>169-241815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
203 PM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ146>149-241815-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
203 PM EDT TUE JUL 23 2013

...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM 3
PM UNTIL 8 PM.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cleveland radar (KCLE), 17 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Cuyahoga

When
July 23, 1:15 PM EST to 1:23 PM EST
Where
Cuyahoga County, 0.15 mi ESE of Lakeshore to 0.86 mi SE of Lakeshore
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.479, -81.677

Multiple trained spotters and the media relayed reports of quarter size hail.

Hail, Lorain

When
July 23, 1:28 PM EST
Where
Lorain County, Grafton
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.280, -82.070

The public reported golf ball size hail in Grafton.

Hail, Cuyahoga

When
July 23, 1:33 PM EST to 1:35 PM EST
Where
Cuyahoga County, 1.63 mi W of South Euclid to 1.04 mi W of University Hgts
Measured
1 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.505, -81.551

Trained spotters reported quarter size hail from Cleveland Heights to Shaker Heights.

Hail, Cuyahoga

When
July 23, 1:54 PM EST
Where
Cuyahoga County, 0.86 mi SE of Bedford Hgts
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.410, -81.510

A trained spotter reported quarter size hail.

Hail, Cuyahoga

When
July 23, 1:56 PM EST to 1:59 PM EST
Where
Cuyahoga County, 1.63 mi SE of Bedford Hgts to 0.86 mi NW of Solon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.403, -81.498

Trained weather spotters reported penny size hail from Bedford Heights to Solon.

Hail, Medina

When
July 23, 2:00 PM EST
Where
Medina County, 2.08 mi SE of Abbeyville
Measured
1 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.180, -81.870

The media reported quarter size hail in Medina.

Thunderstorm Wind, Geauga

When
July 23, 2:00 PM EST
Where
Geauga County, 1.48 mi SSW of Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
41.450, -81.340

Ohio Department of Transportation reported large branches down with some trees uprooted.

Hail, Medina

When
July 23, 2:17 PM EST
Where
Medina County, 2.08 mi E of Windfall
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.130, -81.760

The public reported quarter size hail at the Medina Municipal airport.

Hail, Stark

When
July 23, 2:43 PM EST to 2:48 PM EST
Where
Stark County, 0.25 mi S of Maximo to 2.11 mi SSE of Standpipe
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
40.876, -81.171

Emergency Manager reported a quarter mile wide path from Maximo east to the county line with extensive crop damage to corn and soybeans. Several homes had hail damage with a pole barn blown over.

Hail, Summit

When
July 23, 2:55 PM EST to 2:58 PM EST
Where
Summit County, 1.97 mi WNW of Akron to 1.04 mi W of Akron
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.093, -81.534

A trained weather spotter reported quarter size hail.

Thunderstorm Wind, Trumbull

When
July 23, 3:00 PM EST
Where
Trumbull County, 0.52 mi W of North Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.250, -80.830

Law enforcement and the media relayed reports of two large trees down.

Thunderstorm Wind, Mahoning

When
July 23, 3:31 PM EST
Where
Mahoning County, 1.48 mi NNW of Hickory Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.990, -80.860

The sheriff relayed reports of large tree limbs down in Goshen Township.

Thunderstorm Wind, Knox

When
July 23, 4:40 PM EST
Where
Knox County, 0.53 mi E of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Post Office
Coordinates
40.450, -82.260

The post office reported trees down with hail of unknown size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467435, 467686, 467437, 467436, 467438, 467439, 467441, 467440, 467442, 467443, 467444, 467682, 467684.